Alert archive / Illinois / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 150, NWS Paducah, KY

December 23, 2015Wabash County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Dec 23, 2015, 12:41 PM CST for Wabash County, Illinois. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 23, 2015, 12:41 PM CST (18:41 UTC)
Expired
Dec 23, 2015, 1:45 PM CST
In force
64 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Wabash County, IL

The radar

The Evansville,IN radar (KVWX), 23 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 23, 9:13 AM CSTTornado WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.7 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2015-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2015-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 260 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
465 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 23, 3:34 AM CST, 9 hours 7 minutes earlier.

Area forecast discussion, Dec 23, 3:34 AM CST, 9 hours 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Paducah KY
334 AM CST WED DEC 23 2015

.SHORT TERM...(Today through Friday night)
Issued at 333 AM CST WED DEC 23 2015

Busy morning, and the significant weather has not even moved into
the area yet!

Current convection over south central Missouri suprizingly being
handled fairly well with the 12km NAM-WRF. Boundary layer ahead of
this area remains quite saturated and thermal/wind gradient is
actually better over the northeast Arkansas/Missouri BootHeel.
However, both the latest NAM and GFS guidance show a nose of 0-2km
instability nosing in near KPOF (Poplar Bluff Missouri) to just
west of KCGI (near Marble Hill Missouri) between 12-15z (6am-9am
CST). Re-introduced a mention of damaging wind in this Southeast
Missouri Delta region for the potential of increasing wind
momentum from line of convection producing at least marginally
severe wind gusts.

Wind shear in the 0-3km layer upticks across the Missouri
Bootheel region and into the Purchase area of West Kentucky by 18z
(noon). Added a mention of severe in the gridded forecast for
southwest KY shortly before noon. Increasing deep layer (0-6km) of
70-80 knots nose into Southeast Missouri and the Purchase area of
West Kentucky between 18z-21z (noon-3pm CST) per NAM-WRF and would
lead to sharpening updrafts with steeping lapse rates at low
levels. A focused area of severe thunderstorms was added to the
gridded forecast for parts of West Kentucky to suggest higher
potential for damaging wind, hail, and tornadoes. This also
corresponds closely with the SPC 10% or greater Risk area for EF2
or greater tornadic potential. For simplification purposes, kept
this area highlighted from noon to 6 pm CST (18z-24z).

Little significant change in temperatures at this time. With
ample moisture already available due to the antecedent stabilized
conditions (e.g. fog), model guidance may be under-estimating the
moisture pool available for buoyant updrafts. Leaned a little
higher with dewpoints early on (this morning) to reflect that
change.

Dropped any mention of weather during the daytime hours on December
24, but slowly ramped up precipitation from the southeast toward
sunrise Friday morning (Christmas). Main concern will be
persistent rainfall over West Kentucky by Friday night, which may
cause nuisance flooding issues.

.LONG TERM...(Saturday through Tuesday)
Issued at 333 AM CST WED DEC 23 2015

Looks to be shaping up to be a rather wet weekend, especially up
in our northern/western sections, as a stationary front drapes
along the Ohio River Valley and several pieces of mid lvl energy
eject ne along it within deep southwest flow regime. Precipitable
Water values progged to push over 1.5" suggest potential for some
hefty rain amounts along/north of the surface boundary, so where
this boundary sets of will be very important as to who gets the
heaviest rainfall. South of the front, QPF and overall POPs will
drop off fairly quickly, and temps will be unusually warm with
record highs in the lower 70s a good bet.

Models really diverge after the weekend with the handling of a deep
cut-off upper low that will eventually lift north from TX into the
southern Plains. This leads to low confidence forecast for early
next week. There still is a large model spread as to how quickly
this low lifts north into the Plains. Will continue with a
compromise/superblend type solution at this point. Cannot rule out
some severe threat with this system, depending on the track. Right
now the severe risk looks a bit greater south/east of our area, but
will need to monitor with time.

&&

.AVIATION...
Issued at 1209 AM CST WED DEC 23 2015

It is an educated guess as to exactly what will happen with the
cigs/vsbys overnight. As increasing low level winds will tend to
scour out vsby-restricting fog as time goes on, LIFR/IFR cigs will
probably hold on well into the day before rising to MVFR as
showers/tstms, some strong to severe, get going in the daytime. Very
strong south southwesterly winds are expected through the day with
gusts up to 30kts possible. More intense gusts will be possible near
any storms. Some showers are possible after dark with a cold
fropa across the region very late in the 06Z TAF period.

&&

.PAH Watches/Warnings/Advisories...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...Smith
LONG TERM...GM
AVIATION...DB
Hazardous weather outlook, Dec 23, 12:28 PM CST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1228 PM CST WED DEC 23 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-241100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1228 PM CST WED DEC 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WILL CONTINUE AS A LINE MOVES EAST FROM
SOUTHERN ILLINOIS ACROSS THE REMAINDER OF THE QUAD STATE REGION
TODAY. TORNADOES AND DAMAGING WIND ARE THE PRIMARY HAZARDS WITH
TORNADO WATCHES IN EFFECT FOR THE ENTIRE AREA THROUGH EARLY THIS
EVENING. REFER TO THE WATCHES FOR DETAILS.

IN ADDITION TO SEVERE WEATHER...LOCALLY HEAVY RAIN WILL FLOOD LOW
LYING AND FLOOD PRONE AREAS. GUSTY NON THUNDERSTORM WINDS WILL
ALSO BE A PREVAILING HAZARD.

MINOR FLOODING IS CURRENTLY FORECAST TO CONTINUE ALONG PORTIONS
OF THE MISSISSIPPI RIVER. PLEASE REFER TO FLOOD WARNINGS AND
STATEMENTS AS THEY ARE ISSUED FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE FORECAST OFF AND ON FROM FRIDAY THROUGH NEXT
MONDAY. THE PRIMARY WEATHER HAZARD DURING THIS TIME PERIOD WILL BE
LOCALLY HEAVY RAIN, CAPABLE OF PRODUCING LOCALIZED FLOODING OF
POORLY DRAINED AND LOW-LYING AREAS.

SOME STORMS MAY REACH SEVERE LIMITS NEXT MONDAY.

MINOR FLOODING IS CURRENTLY FORECAST TO CONTINUE ALONG PORTIONS OF
THE MISSISSIPPI RIVER. PLEASE REFER TO FLOOD WARNINGS AND STATEMENTS
AS THEY ARE ISSUED FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

CONTINUED SPOTTER ACTIVATION IS APPRECIATED FOR THE ONGOING SEVERE
WEATHER AND EXCESSIVE RAINFALL.

In the hours before

Local storm report, Dec 23, 12:10 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1210 PM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1203 PM     TSTM WND GST     1 E VIENNA              37.41N 88.87W
12/23/2015  M60 MPH          JOHNSON            IL   NWS EMPLOYEE

            WINDS ESTIMATED 50 TO 60 MPH. REPORTED BY OFF DUTY NWS
            EMPLOYEE.

&&

SMITTY
Local storm report, Dec 23, 12:12 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1212 PM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1129 AM     TSTM WND GST     5 S CARBONDALE          37.65N 89.22W
12/23/2015  M60 MPH          JACKSON            IL   TRAINED SPOTTER

            REPORTED NEAR UNITY POINT SCHOOL.

&&

SMITTY
Local storm report, Dec 23, 12:13 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1213 PM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     FUNNEL CLOUD     GLENDALE                37.41N 88.64W
12/23/2015                   POPE               IL   TRAINED SPOTTER

            TRAIN SPOTTER OBSERVED FUNNEL CLOUD BETWEEN THE
            COMMUNITIES OF SIMPSON AND GLENDALE.

&&

SMITTY
Local storm report, Dec 23, 12:29 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1229 PM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 PM     TSTM WND DMG     EAST PRAIRIE            36.78N 89.38W
12/23/2015                   MISSISSIPPI        MO   TRAINED SPOTTER

            POWER LINE DOWN BLOCKING ROAD.

&&

SMITTY
Special weather statement, Dec 23, 12:36 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1236 PM CST WED DEC 23 2015

ILZ090-094-KYZ003>007-231930-
POPE IL-MASSAC IL-CARLISLE KY-LIVINGSTON KY-BALLARD KY-GRAVES KY-
MCCRACKEN KY-
1236 PM CST WED DEC 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR MASSAC...SOUTHERN POPE...NORTHERN
GRAVES...LIVINGSTON...MCCRACKEN...CARLISLE AND BALLARD COUNTIES
UNTIL 130 PM CST...

AT 1235 PM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF NEW
COLUMBIA TO NEAR WEST PADUCAH TO NEAR BARDWELL...AND MOVING NORTHEAST
AT 55 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PADUCAH...METROPOLIS...LA CENTER...BARDWELL...WICKLIFFE...REIDLAND...
LONE OAK...BROOKPORT...BARLOW...GOLCONDA...LOVELACEVILLE...WEST
PADUCAH...WOODLAWN-OAKDALE...JOY...HENDRON...MASSAC...BURNA...
LEDBETTER...NEW COLUMBIA AND KEVIL.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CST FOR SOUTHERN
ILLINOIS...WESTERN KENTUCKY AND SOUTHEASTERN MISSOURI.

LAT...LON 3718 8902 3734 8873 3734 8871 3735 8871
      3742 8848 3742 8840 3740 8835 3739 8831
      3738 8830 3735 8830 3704 8845 3702 8848
      3694 8849 3679 8907 3679 8915
TIME...MOT...LOC 1835Z 239DEG 48KT 3726 8867 3711 8883 3687 8906
Local storm report, Dec 23, 12:38 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1238 PM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     TSTM WND DMG     CAPE GIRARDEAU          37.31N 89.55W
12/23/2015                   CAPE GIRARDEAU     MO   BROADCAST MEDIA

            LATE REPORT. SEVERAL TREE LIMBS DOWN.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 7:07 PM CSTDense Fog AdvisoryPAHBallard, Caldwell, Carlisle, Crittenden, Daviess, Fulton and 11 more5 hr
Dec 23, 12:36 PM CSTSpecial Weather StatementPAHBallard, Carlisle, McCracken54 min
Dec 23, 1:26 PM CSTSpecial Weather StatementPAHCarlisle, Fulton, Graves, Hickman64 min
Dec 23, 1:32 PM CSTSevere Thunderstorm WarningPAHFulton58 min
Dec 23, 2:17 PM CSTSevere Thunderstorm WarningPAHBallard43 min
Dec 23, 2:24 PM CSTSevere Thunderstorm WarningPAHBallard, Carlisle, Fulton, Graves, Hickman51 min
Dec 23, 2:43 PM CSTTornado WarningPAHCaldwell, Crittenden15 min
Dec 23, 2:53 PM CSTTornado WarningPAHHopkins, Webster37 min
Dec 23, 2:55 PM CSTFlash Flood WarningPAHBallard, Calloway, Carlisle, Fulton, Graves, Hickman and 3 more3 hr
Dec 23, 3:04 PM CSTSevere Thunderstorm WarningPAHMcCracken26 min
Dec 23, 3:15 PM CSTSevere Thunderstorm WarningPAHCalloway, Graves, Marshall30 min
Dec 23, 3:18 PM CSTSevere Thunderstorm WarningPAHLivingston, McCracken, Marshall27 min
Dec 23, 3:18 PM CSTTornado WarningPAHDaviess, Henderson, McLean27 min
Dec 23, 3:30 PM CSTSevere Thunderstorm WarningPAHCaldwell, Crittenden, Lyon31 min
Dec 23, 3:36 PM CSTTornado WarningPAHDaviess24 min
Dec 23, 3:48 PM CSTSevere Thunderstorm WarningPAHCaldwell, Crittenden, Hopkins, Webster42 min
Dec 23, 4:13 PM CSTSpecial Weather StatementPAHDaviess, McLean92 min
Dec 23, 4:21 PM CSTSevere Thunderstorm WarningPAHMcLean24 min
Dec 23, 4:22 PM CSTSevere Thunderstorm WarningPAHCalloway, Graves, Marshall26 min
Dec 23, 4:28 PM CSTSevere Thunderstorm WarningPAHDaviess47 min
Dec 23, 4:40 PM CSTSpecial Weather StatementPAHCaldwell, Christian, Hopkins, Lyon, Muhlenberg, Todd and 1 more95 min
Dec 23, 4:47 PM CSTSevere Thunderstorm WarningPAHTrigg28 min
Dec 23, 4:54 PM CSTAreal Flood AdvisoryPAHCaldwell, Christian, Crittenden, Hopkins, Livingston, Lyon and 5 more3 hr
Dec 23, 5:00 PM CSTSevere Thunderstorm WarningPAHCaldwell, Christian, Hopkins, Muhlenberg45 min
Dec 23, 5:14 PM CSTAreal Flood AdvisoryPAHDaviess3 hr
Dec 23, 5:15 PM CSTSevere Thunderstorm WarningPAHCalloway, Trigg30 min
Dec 23, 5:28 PM CSTSevere Thunderstorm WarningPAHChristian32 min
Dec 23, 5:46 PM CSTSevere Thunderstorm WarningPAHCaldwell, Christian, Hopkins, Muhlenberg, Todd, Trigg44 min
Dec 23, 5:55 PM CSTSevere Thunderstorm WarningPAHChristian35 min
Dec 23, 9:38 AM CSTSevere Thunderstorm WarningPAHFranklin, Jackson, Perry22 min
Dec 23, 11:06 AM CSTSevere Thunderstorm WarningPAHAlexander, Jackson, Perry, Pulaski, Union39 min
Dec 23, 11:08 AM CSTTornado WarningPAHJackson, Perry37 min
Dec 23, 11:28 AM CSTSevere Thunderstorm WarningPAHFranklin, Jefferson, Johnson, Union, Williamson47 min
Dec 23, 11:48 AM CSTSevere Thunderstorm WarningPAHHamilton, Saline, Wayne42 min
Dec 23, 11:53 AM CSTTornado WarningPAHJohnson18 min
Dec 23, 12:08 PM CSTTornado WarningPAHPope37 min
Dec 23, 12:14 PM CSTSevere Thunderstorm WarningPAHEdwards, Gallatin, Wayne, White46 min
Dec 23, 12:25 PM CSTTornado WarningPAHEdwards, Wayne23 min
Dec 23, 2:43 PM CSTSevere Thunderstorm WarningPAHJohnson, Massac, Pope32 min
Dec 23, 2:56 PM CSTTornado WarningPAHJohnson, Pope16 min
Dec 23, 7:35 AM CSTSevere Thunderstorm WarningPAHCarter25 min
Dec 23, 9:21 AM CSTSevere Thunderstorm WarningPAHCarter, Ripley39 min
Dec 23, 9:46 AM CSTTornado WarningPAHCarter13 min
Dec 23, 9:51 AM CSTSevere Thunderstorm WarningPAHButler, Carter, Ripley, Wayne54 min
Dec 23, 9:53 AM CSTTornado WarningPAHWayne37 min
Dec 23, 10:24 AM CSTSevere Thunderstorm WarningPAHBollinger, Stoddard36 min
Dec 23, 10:30 AM CSTTornado WarningPAHBollinger17 min
Dec 23, 10:44 AM CSTSevere Thunderstorm WarningPAHCape Girardeau, Perry, Scott, Stoddard46 min
Dec 23, 2:02 PM CSTSevere Thunderstorm WarningPAHMississippi, Scott28 min
Dec 23, 2:34 PM CSTSevere Thunderstorm WarningPAHMississippi26 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.